1887
Volume 2012, Issue 1
  • ISSN: 1999-7086
  • E-ISSN: 1999-7094

Abstract

Angioedema is a rare but potentially life threatening condition commonly associated with angiotensin-converting enzyme inhibitors (ACEIs). The incidence is approximately 0.1–0.2% and may occur within the first week to several years of taking an ACEI. We present a case of a 37-year-old African American male who was uneventfully taking a drug combination of quinapril and hydrochlorothiazide. When his medication was changed to lisinopril he developed an acute swelling of his lower lip and chin on fifth dose. The angioedema subsided within 24 hours after discontinuation of lisinopril. Therefore, this suggests that future treatment with ACEIs, as well as angiotensin receptor blockers (ARBs), is not recommended in this type of patient.

Loading

Article metrics loading...

/content/journals/10.5339/jemtac.2012.14
2013-07-01
2019-10-21
Loading full text...

Full text loading...

/deliver/fulltext/jemtac/2012/1/jemtac.2012.14.html?itemId=/content/journals/10.5339/jemtac.2012.14&mimeType=html&fmt=ahah

References

  1. [1]. Reid   M., , Euerle   B., , Bollinger   ME. . Urticaria and Angioedema. . eMedicine . 2008; ;
    [Google Scholar]
  2. [2]. Materson   BJ., , Preston   RA. . Angiotensin-converting enzyme inhibitors in hypertension. A dozen years of experience. . Arch Intern med . 1994; ;154: : 513– 523
    [Google Scholar]
  3. [3]. The SOLVD Investigators . Effect of enalapril on mortality and the development of heart failure in asymptomatic patients with reduced left ventricular ejection fractions. . N Engl J Med . 1992; ;327: : 685– 691
    [Google Scholar]
  4. [4]. Hou   FF., , Zhang   X., , Zhang   GH., , Xie   D., , Chen   PY., , Zhang   WR., , Jiang   JP., , Liang   M., , Wang   GB., , Liu   ZR., , Geng   RW. . Efficacy and safety of benazepril for advanced chronic renal insufficiency. . N Engl J Med . 2006; ;354: : 131– 140
    [Google Scholar]
  5. [5]. Alkharouf   J., , Nalinikumari   K., , Corry   D., , Tuck   M. . Long-term effects of the angiotensin converting enzyme inhibitor captopril on metabolic control in non-insulin-dependent diabetes mellitus. . Am J Hypertens . 1993; ;6: : 337– 343
    [Google Scholar]
  6. [6]. Pfeffer   MA. . ACE inhibition in acute myocardial infarction. . N Engl J Med . 1995; ;332: : 118– 120
    [Google Scholar]
  7. [7]. Miller   DR., , Oliveria   SA., , Berlowitz   DR., , Fincke   BG., , Stang   P., , Lillienfeld   DE. . Angioedema incidence in US veterans initiating angiotensin- converting enzyme inhibitors. . Hypertension . 2008; ;51: : 1624– 1630
    [Google Scholar]
  8. [8]. Israili   ZH., , Hall   WD. . Cough and angioneurotic edema associated with angiotensin-converting enzyme inhibitor therapy. A review of the literature and pathophysiology. . Ann Internal Med . 1992; ;117: : 234– 242
    [Google Scholar]
  9. [9]. Mahoney   EJ., , Devaiah   AK. . Angioedema and angiotensin-converting enzyme inhibitors: are demographics a risk?.   Otolaryngol Head Neck Surg . 2008; ;139: : 105– 108
    [Google Scholar]
  10. [10]. Sheffer   AL., , Austen   KF., , Rosen   FS., , Fearon   DT. . Acquired deficiency of the inhibitor of the first component of complement: report of five additional cases with commentary on the syndrome. . J Allergy Clin Immunol . 1985; ;75: : 640– 646
    [Google Scholar]
  11. [11]. Agostoni   A., , Cicardi   M. . Hereditary and acquired C1-inhibitor deficiency: biological and clinical characteristics in 235 patients. . Medicine (Baltimore) . 1992; ;71: : 206– 215
    [Google Scholar]
  12. [12]. Alsenz   J., , Bork   K., , Loos   M. . Autoantibody-mediated acquired deficiency of C1-inhibitor. . N Engl J Med . 1987; ;316: : 1360– 1366
    [Google Scholar]
  13. [13]. Cugno   M., , Cicardi   M., , Coppola   R., , Agostoni   A. . Activation of factor XII and cleavage of high molecular weight kininogen during acute attacks in hereditary and acquired C1-inhibitor deficiencies. . Immunopharmacology . 1996; ;33: : 361– 364
    [Google Scholar]
  14. [14]. Simmons   BB., , Folsom   MA., , Bryden   LA., , Studdiford   JS. . Angioedema after local trauma in a patient on angiotensin-converting enzyme inhibitor therapy. . J Am Board Fam Med . 2008; ;21: : 577– 579
    [Google Scholar]
  15. [15]. Marrocco-Trischitta   MM., , Melissano   G., , de Dominicis   D., , Chiesa   R. . Angiotensin- converting enzyme inhibitor- induced angioedema following carotid endarterectomy misdiagnosed as cervical hematoma. . Ann Vasc Surg . 2006; ;20: : 145– 147
    [Google Scholar]
  16. [16]. Nussberger   J., , Cugno   M., , Amstutz   C., , Cicardi   M., , Pellacani   A., , Agostoni   A. . Plasma bradykinin in angioedema. . Lancet . 1998; ;351: : 1693– 1697
    [Google Scholar]
  17. [17]. Kopp   UC., , Farley   DM., , Smith   LA. . Bradykinin-mediated activation of renal sensory neurons due to prostaglandin-dependent release of substance P. . Am J Physiol . 1997; ;272: : R2009– R2016
    [Google Scholar]
  18. [18]. Sigler   C., , Annis   K., , Cooper   H., , Haber   H., , Van deCarr   S. . Examination of baseline levels of carboxypeptidase N and complement as potential predictors of angioedema associated with the use of an angiotensin-converting enzyme inhibitor. . Arch Dermatol . 1997; ;133: : 972– 975
    [Google Scholar]
  19. [19]. Adam   A., , Cugno   M., , Molinaro   G., , Perez   M., , Lepage   Y., , Agostoni   A. . Aminopeptidase P in individuals with a history of angio-edema on ACE inhibitors. . Lancet . 2002; ;359: : 2088– 2089
    [Google Scholar]
  20. [20]. Sulpizio   AC., , Pullen   MA., , Edwards   RM., , Brooks   DP. . The effect of acute angiotensin converting enzyme(ACE) and neutral endopeptidase 24.11(NEP) inhibition on plasma extravasation in the rat. . J Pharmacol Exp Ther . 2004; ;309: : 1141– 1147
    [Google Scholar]
  21. [21]. Lefebvre   J., , Murphy   LJ., , Hartert   TV., , Jiao Shan   R., , Simmons   WH., , Brown   NJ. . Dipeptidyl peptidase IV activity in patients with ACE-inhibitor-associated angioedema. . Hypertension . 2002; ;39: : 460– 464
    [Google Scholar]
  22. [22]. Brown   NJ., , Snowden   M., , Griffin   MR. . Recurrent angioedema-converting enzyme inhibitor-associated angioedema. . JAMA . 1997; ; 278
    [Google Scholar]
  23. [23]. Abdi   R., , Dong   VM., , Lee   CJ., , Ntoso   KA. . Angiotensin II receptor blocker-associated angioedema: on the heels of ACE inhibitor angioedema. . Pharmacotherapy . 2002; ;22: : 1173– 1175
    [Google Scholar]
  24. [24]. Cicardi   M., , Zingale   LC., , Bergamaschini   L., , Agostoni   A. . Angioedema associated with angiotensin-converting enzyme inhibitor use: outcome after switching to a different treatment. . Arch Intern med . 2004; ;164: : 910– 913
    [Google Scholar]
  25. [25]. Malde   B., , Regalado   J., , Greenberg   PA. . Investigation of angioedema associated with the use of angiotensin-converting enzyme inhibitors and angiotensin receptor blockers. . Ann Allergy Asthma Immunol . 2007; ;98: : 57– 63
    [Google Scholar]
  26. [26]. Gibbs   CR., , Lip   GYH., , Beevers   DG. . Angioedema due to ACE inhibitors: increased risk in patients of african origin. . Br J Clin Pharmacol . 1999; ;48: : 861– 865
    [Google Scholar]
  27. [27]. Sarkar   P., , Grainne   N., , George   H. . Brief review: angiotensin converting enzyme inhibitors and angioedema: anesthetic implications. . Can J Anaesth . 2006; ;53: : 994– 1003
    [Google Scholar]
http://instance.metastore.ingenta.com/content/journals/10.5339/jemtac.2012.14
Loading

Supplements

Supplementary File 1

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error